Long-Term Pentosan Polysulfate Sodium Use Tied to Macular Disease

By Marilynn Larkin

November 20, 2019

NEW YORK (Reuters Health) - Use of the interstitial cystitis drug pentosan polysulfate sodium (PPS) was associated with a new diagnosis of macular disease at the seven-year follow-up in a large retrospective matched cohort study.

"This study adds to a growing body of literature linking PPS exposure with a vision-threatening retinal disorder," Dr. Nieraj Jain of Emory Eye Center in Atlanta told Reuters Health by email. "In contrast to the recent case series (http://bit.ly/2ZWMiVA), this study evaluated de-identified records for millions of patients nationwide."

"Our findings confirm that this is a large-scale public safety issue," he said.

"Thankfully, in part due to social media coverage of the topic, prescribers of PPS are increasingly aware of this association," he said. "We have instituted a retinal screening program at our institution to evaluate individuals who have been exposed to this drug. We recommend that affected individuals transition to alternative therapies with the assistance of their prescribing physician."

For their British Journal of Ophthalmology study, online November 6, Dr. Jain and colleagues analyzed data from a large U.S. medical claims database from 2002 to 2016. They compared 3,012 PPS users with 15,060 matched controls at five years, and 1,604 PPS users with 8,017 controls at seven years. Overall, participants' mean age was about 52; about 84% were women; and about 70% were white.

Primary outcomes were: (1) a new diagnosis of a hereditary or secondary pigmentary maculopathy (atypical maculopathy); and (2) a new diagnosis of dry age-related macular degeneration (AMD), or drusen in addition to the other diagnoses (atypical maculopathy plus AMD).

At five and seven years, 0.3% and 0.6% of PPS patients progressed to atypical maculopathy compared with 0.2% and 0.3% of controls, respectively.

Further, at the same follow-up points, 3.4% and 5.4% of PPS patients developed atypical maculopathy plus AMD compared with 2.9% and 4.1% of controls.

At five years, PPS was not significantly associated with macular disease. However, at seven years, PPS users had significantly increased odds of having atypical maculopathy plus AMD (OR=1.41).

Dr. Jain said, "More work is needed to identify the mechanisms of retinal disease with this therapy and to further guide retinal screening programs. We do not yet know how the retinal disease evolves after patients stop taking the drug."

Dr. Sapna Gangaputra of the Vanderbilt Eye Institute in Nashville commented in an email to Reuters Health, "I think there is no doubt any more of the association between PPS and maculopathy. However, for the large number of persons who have received the medication, still surprisingly few people have eye findings."

"This is similar to the drug plaquenil, which is excellent for rheumatologic conditions and has been used for years, but some patients develop irreversible and progressive central vision deficits that progress despite stopping the drug," she said. "The changes typically do not occur until after five years of use and are usually associated with higher dose or other risk factors that affect metabolism of the drug."

"I will be reaching out to my colleagues in urology and nephrology to recommend that we either begin screening patients on PPS, or at least educate them on the possible risk so they can seek ophthalmic assessments when vision changes occur," she added. "Prospective, long-term follow-up of patients on PPS with regular eye screening and multimodal imaging with visual field testing, color and autofluorescent photographs and optical coherence tomography may help identify risk factors for development and critical biomarkers for progression of maculopathy."

SOURCE: http://bit.ly/2Kx4Tij

Br J Ophthalmol 2019.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....